Severe Hypoglycemia: Be Prepared, not Afraid

in ,

Editor’s note: This educational content is made possible with support from Lilly Diabetes (BAQSIMI), and editorial control rests solely on JDRF.

Most people with type 1 diabetes (T1D) and their caregivers are well aware of the dangers of hypoglycemia (low blood sugar)—especially should it become severe, which can result in seizures or unconsciousness.

Many families don’t talk about the reality of a severe hypoglycemic episode, much less plan for it as the topic can lead to anxiety for all involved

This increased anxiety is so common that there’s even a term for it: Fear of Hypoglycemia (FoH).

According to research published in the June 2019 supplement issue of the journal of the American Diabetes Association, FoH is associated with substandard diabetes management and reduced health outcomes.

JDRF and our partners at Beyond Type 1 want T1D families to know that it doesn’t have to be this way.

With proper planning, preparation and provisions to quickly treat severe hypoglycemia, you can overcome FoH and handle emergencies with confidence.

Why Now?

The coronavirus pandemic has upended the lives of most Americans. For many families, remote learning and working has created a new, stress-filled normal in which caregivers are always on and stretched thin. New routines present additional challenges. In the process, steps to prevent hypoglycemia may accidentally be skipped, increasing the chances for severe hypoglycemia.

But quarantine life also offers the opportunity to talk about and plan for important issues like severe hypoglycemia.

How Should You Prepare?

For starters, each member of a T1D family should be aware of the different causes and symptoms of hypoglycemia, as well as what mild/moderate hypoglycemia looks like vs. severe hypoglycemia. For more information, consult JDRF’s guidelines about hypoglycemia, JDRF’s hypoglycemia one-pager for parents and caregivers, Beyond Type 1’s “Let’s Talk Lows” resources and Lilly’s “Know Before the Low” resources. 

A T1D family should always have glucagon on hand to be prepared to handle a severe hypoglycemia emergency—which can be associated with seizures and unconsciousness.  Each family member should know where the glucagon it is kept, how to administer it and the steps to take after administering it:

  • Turning the person on their side. This is important because glucagon may cause nausea and vomiting and turning the person on their side will prevent them from choking if they do vomit.
  • Calling 911 and staying by the person’s side until emergency responders arrive are taking care of the person.

Glucagon comes in different forms:

Families should check their glucagon at the same time each year to make sure it has not expired. This includes glucagon that may be kept in the car or is part of a travel emergency kit.

Don’t Forget Communication

Because severe hypoglycemia can limit someone’s ability to communicate clearly—even if they remain conscious—T1D families may want to establish some kind of signal that their loved one with T1D can make to let others know they need help right away.

This could be as simple as a specific word, blinking or stomping one’s feet two or three times. Whatever the signal is, it needs to be something the person with T1D feels they could likely do even if they are feeling very low, and something everyone in the family will remember.

You should work together to test out the signal when your loved one with T1D has a stable blood sugar level and is feeling normal. That way, you will see if the signal makes sense for everyone involved. Don’t be afraid to have “practice drills” to make sure everyone knows how to respond.

You may also want to map out responses in different scenarios. For instance, a plan for what to do at home as well as a plan for what to do when you are away from home (does everyone know where the glucagon is kept in the car, on vacation, at a relative’s house, etc.?).

Don’t Hesitate to Ask for Help

People can be reluctant to ask for help—even when they most need it. Sometimes, they may not even be aware that they need help.

Remind your loved one with T1D that they should never hesitate to ask for help and emphasize to other family members that they should be ready to help at a moment’s notice.

Fear of Hypoglycemia is a real thing and quite common. But it can be overcome.

For additional advice about severe hypoglycemia emergency plans, T1D families should consult with their healthcare providers, and ask about which glucagon option is best for them.

This education is made possible with support from Lilly Diabetes (BAQSIMI).

By Maggie Barrett